Clinicopathological study of a patient with procainamide induced systemic lupus erythematosus

Y. Levo, A. I. Pick, I. Avidor, M. Ben Bassat

Research output: Contribution to journalArticlepeer-review

Abstract

A 63 yr old male patient who developed a multisystem involvement of systemic lupus erythematosus (SLE) after 9 yrs of procainamide therapy, during which time he ingested enormous amounts of the drug, is described. The patient first suffered from recurrent episodes of pleuritis and arthritis, after which he developed a characteristic SLE nephritis associated with a high level of antinative DNA antibodies and a low level of complement. He finally died from a complication of a nonbacterial endocarditis. Autopsy showed polyserositis and typical deposits of electron dense material on the glomerular basement membrane, and confirmed the clinical diagnosis of Libman Sacks endocarditis. The possibility that procainamide induced SLE might have all the clinical, immunological, and pathological features of spontaneous SLE, especially in patients exposed to large doses of the drug for many years, is discussed.

Original languageEnglish
Pages (from-to)181-185
Number of pages5
JournalAnnals of the Rheumatic Diseases
Volume35
Issue number2
DOIs
StatePublished - 1976
Externally publishedYes

Fingerprint

Dive into the research topics of 'Clinicopathological study of a patient with procainamide induced systemic lupus erythematosus'. Together they form a unique fingerprint.

Cite this